Fluoroquinolone use tied to increased risk for tendinopathy

  • Eur J Clin Pharmacol
  • 4 Jul 2019

  • curated by Pavankumar Kamat
  • UK Medical News
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

According to a new meta-analysis, the use of fluoroquinolones is associated with an increased risk for tendon injuries. Older age and concomitant corticosteroid administration are additional risk factors for tendinopathy. The findings were published in the European Journal of Clinical Pharmacology.

Researchers conducted a meta-analysis of 15 observational studies (seven cohort and eight case-control) identified through a literature search on the PUBMED, EMBASE and Cochrane Library databases. Outcomes assessed in the meta-analysis included the risk for Achilles tendon rupture (ATR), Achilles tendinitis (AT) and any tendon disorders (ATD).

The use of fluoroquinolones was associated with an increased risk for ATR (OR, 2.52; 95% CI, 1.81-3.52; P<.001 i>2=76.7%), AT (OR, 3.95; 95% CI, 3.11-5.01; P<.001 i>2=0%) and ATD (OR, 1.98; 95% CI, 1.62-2.43; P<.001 i>2=84.5%). When stratified by age, the increased risk for all three outcomes remained significant among patients aged ≥60 years. The risk estimates for the three outcomes did not change significantly, regardless of the concomitant use of corticosteroids and fluoroquinolones.

Although the exact underlying mechanism of tendon injury associated with fluoroquinolones is not understood, it possibly results from direct toxicity and degenerative changes in collagen fibres. The authors said: "The findings are in line with the current knowledge about the safety profile of these drugs. Patients should discontinue the treatment with fluoroquinolones and seek help from healthcare professionals when they start feeling tendon pain and inflammation."